Retrospective Study
Copyright ©The Author(s) 2020. Published by Baishideng Publishing Group Inc. All rights reserved.
World J Hepatol. May 27, 2020; 12(5): 207-219
Published online May 27, 2020. doi: 10.4254/wjh.v12.i5.207
Drug and herbal/dietary supplements-induced liver injury: A tertiary care center experience
Ayesha S Siddique, Osama Siddique, Michael Einstein, Eva Urtasun-Sotil, Saverio Ligato
Ayesha S Siddique, Saverio Ligato, Department of Pathology and Laboratory Medicine, Hartford Hospital, Hartford, CT 06102, United States
Osama Siddique, Michael Einstein, Eva Urtasun-Sotil, Department of Gastroenterology and Hepatology, Hartford Hospital, University of Connecticut, Hartford, CT 06102, United States
Author contributions: Siddique AS and Ligato S designed the study, collected and reviewed the cases and wrote the manuscript; Siddique O, Einstein M and Urtasun-Sotil E contributed to the design, analysis and final revision of the manuscript.
Institutional review board statement: This study was approved by the IRB at Hartford Hospital.
Informed consent statement: Patients were not required to give consent to the study because the analysis used anonymous data that were obtained after each patient agreed to treatment by written consent.
Conflict-of-interest statement: We have no financial relationships to disclose.
Data sharing statement: No additional data are available.
Open-Access: This article is an open-access article that was selected by an in-house editor and fully peer-reviewed by external reviewers. It is distributed in accordance with the Creative Commons Attribution NonCommercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/
Corresponding author: Ayesha S Siddique, MD, Doctor, Department of Pathology and Laboratory Medicine, Hartford Hospital, 85 Seymour Street, Hartford, CT 06102, United States. ayesha.siddique@hhchealth.org
Received: December 18, 2019
Peer-review started: December 18, 2019
First decision: January 5, 2020
Revised: March 26, 2020
Accepted: May 5, 2020
Article in press: May 5, 2020
Published online: May 27, 2020
Abstract
BACKGROUND

Drug-induced liver injury (DILI) and herbal/dietary supplements (HDS) related liver injury present unique diagnostic challenges. Collaboration between the clinician and the pathologist is required for an accurate diagnosis and management.

AIM

To report our experience on the clinical-pathological findings of hepatic injury caused by drugs/HDS.

METHODS

A retrospective review of clinically proven cases of DILI/HDS who presented to our institution from January 1, 2013 to December 31, 2017 was performed. Slides were reviewed for histopathological patterns of injury and correlated with the causative agent. Out of 600 patients presenting with unexplained rise in liver enzymes undergoing biopsy, 107 were suspected to have DILI/HDS. Of these, 53 had a directly linked exposure to drug/herbal supplements. Fifteen patients were excluded for concurrent known liver disease. Thirty-eight patients with clinically proven DILI/HDS were finally included.

RESULTS

Thirty-eight cases of DILI/HDS with a male:female of 1:1.5 and mean age of 51 ± 3 years were identified. DILI was identified in 84.2% cases while HDS injury in 15.8%. Acute hepatitis (42.1%) was the most common pattern of injury while granulomatous hepatitis (2.6%) was the least common. We found one case of acute-cholestasis due to rivaroxaban and two cases of cholestatic-hepatitis due to rizatriptan and trimethobenzamide-hydrochloride that, to the best of our knowledge, have not been previously reported. One case of steatohepatitis due to trimethoprim-sulfamethoxazole and three unusual cases of cholestatic-hepatitis with bile duct injury and steatosis due to dronedarone, C4-Extreme and hydroxycut, were also seen. Of our cohort, 81.6% of the patients fared well with discontinuation of drug and 18.4% underwent transplant; of which 42.9% were deceased.

CONCLUSION

We describe the clinical findings, histopathological patterns of injury and clinical outcomes caused by drugs. In particular, we report a few previously unreported/ rarely observed clinical and histopathological patterns of hepatic injury.

Keywords: Drug-induced liver injury, Herbals, Dietary supplements, Liver enzymes, Biopsy, Supplements

Core tip: This a retrospective study to evaluate the clinicopathological patterns of drug and herbal/dietary supplement related injury with only reports of proven cases from a large cohort of patients. We describe many unusual patterns of injury as well as newer drugs/herbals causing previously unreported patterns of injury. Drug/Herbal dietary supplements related liver injury is a well-reported topic, but it is important to report newer patterns in this changing era of medicine.